Georgia, 2002

Damaging Winds in Georgia, December 24, 2002

December 24, 2002 · NWS CAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 24, 6:40 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 24, 6:40 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
640 AM EST TUE DEC 24 2002

BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTH GEORGIA
MOVING EAST-NORTHEAST TOWARD THE SAV RIVER. SATELLITE INDICATING
CLOUD TOPS COOLING. RUC AND 06Z META INDICATES POTENTIAL FOR
ELEVATED CONVECTION INCREASING ACROSS THE CENTRAL AND SOUTHERN
MIDLANDS. SHOWWALTER INDEX AROUND -1 IN THE CSRA. SFC-3KM SHEAR
STRONG. WILL UPDATE FORECAST AND ADD ISOALTED THUNDERSTORMS TO ALL
CWA EXCEPT NORTH MIDLANDS.

FCSTID =   19
CAE   49  46  52  30 / 100  70  20  10
AGS   53  48  53  30 / 100  60  10  10
SSC   49  46  51  30 / 100  70  20  10
OGB   53  48  54  31 / 100  60  20  10

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Dec 24, 5:10 AM EST, 4 hours 55 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
510 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY FOR AREA LAKES MAY BE NEEDED FOR WEDNESDAY DUE TO
WINDS 15 TO 25 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Special weather statement, Dec 24, 6:50 AM EST, 3 hours 15 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-241600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
650 AM EST TUE DEC 24 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

A LOW PRESSURE SYSTEM OVER THE GULF COAST STATES WILL MOVE
NORTHEAST OVER THE REGION TODAY AND TONIGHT. ALTHOUGH INSTABILITY
IS WEAK, LOW LEVEL WINDS MAY BECOME FAVORABLE FOR THE PRODUCTION OF
ISOLATED THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS.

SKYWARN SPOTTER ACTIVATION SHOULD NOT BE REQUIRED...HOWEVER ALL
SPOTTERS SHOULD MONITOR THE WEATHER THROUGH THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

LM

The radar

The Columbia radar (KCAE), 111 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
December 24, 10:05 AM EST
Where
Richmond County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -82.117

Sheriff reported a few trees down around the county.

Thunderstorm Wind, Columbia

When
December 24, 10:30 AM EST
Where
Columbia County, Countywide
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
33.517, -82.250

Sheriff reported a few trees down around the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326050, 5324354.